Alert archive / Florida / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 16, NWS Tallahassee, FL

February 26, 2015Dixie County, Lafayette County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Feb 26, 2015, 12:35 AM EST for Dixie County, Lafayette County, Florida. It was in force for 55 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 26, 2015, 12:35 AM EST (05:35 UTC)
Expired
Feb 26, 2015, 1:30 AM EST
In force
55 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Dixie County, FL, Lafayette County, FL

The radar

The Moody AFB radar (KVAX), 136 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 26, 12:40 AM ESTTSTM WND DMGJena, FLTREES DOWN IN THE JENA AREA
Feb 26, 1:00 AM ESTTSTM WND DMGCross City, FLTREES DOWN IN THE CROSS CITY AREA
Feb 26, 1:10 AM ESTTSTM WND DMGOld Town, FLTREES DOWN IN THE OLD TOWN AREA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 25, 6:39 PM ESTTornado WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 5.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2015-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2015-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 862 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
483 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
862 m²/s²
0-3 km storm-relative helicity
966 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

763 
WUUS52 KTAE 260535
SVRTAE
FLC029-067-260630-
/O.NEW.KTAE.SV.W.0016.150226T0535Z-150226T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1235 AM EST THU FEB 26 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DIXIE COUNTY IN FLORIDA...
  THIS INCLUDES THE CITY OF CROSS CITY...
  SOUTHEASTERN LAFAYETTE COUNTY IN FLORIDA...

* UNTIL 130 AM EST

* AT 1229 AM EST...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE
  OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 31 MILES NORTH OF CROSS CITY TO 23 MILES SOUTHWEST OF CROSS
  CITY...OR ALONG A LINE EXTENDING FROM MIDWAY TO 12 MILES NORTHWEST 
  OF HORSESHOE BEACH...AND MOVING EAST AT 40 MPH. THESE STORMS       
  CONTINUE TO CAUSE TREES AND POWER LINES TO FALL WITH SEVERAL TREES 
  REPORTED DOWN IN LAFAYETTE COUNTY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SHIRED ISLAND...GRADY...SHAMROCK...SUWANNEE...CROSS CITY AIRPORT...
  EUGENE...HATCH BEND...FLETCHER...FLETCHER SPRINGS...YELLOW JACKET
  AND OLD TOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY.

&&

LAT...LON 2982 8290 2982 8293 2962 8297 2958 8294
      2946 8298 2935 8306 2929 8316 2943 8324
      2942 8329 2947 8333 2950 8341 2962 8342
      2967 8339 2967 8336 2975 8333 3009 8308
      2995 8292 2991 8291 2990 8287 2986 8287
TIME...MOT...LOC 0534Z 258DEG 35KT 3009 8299 2952 8341

$$

42-DVD
1 follow-up statement
217 
WWUS52 KTAE 260619
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
119 AM EST THU FEB 26 2015

FLC067-260629-
/O.CAN.KTAE.SV.W.0016.000000T0000Z-150226T0630Z/
LAFAYETTE FL-
119 AM EST THU FEB 26 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAFAYETTE COUNTY
IS CANCELLED...

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3... OR YOU MAY CONTACT LAW
ENFORCEMENT.

LAT...LON 2946 8298 2935 8306 2929 8316 2943 8324
      2942 8329 2983 8299 2983 8290 2982 8293
      2972 8295 2962 8297 2958 8294
TIME...MOT...LOC 0619Z 258DEG 35KT 2982 8291 2933 8317

$$

FLC029-260630-
/O.CON.KTAE.SV.W.0016.000000T0000Z-150226T0630Z/
DIXIE FL-
119 AM EST THU FEB 26 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM EST
FOR EASTERN DIXIE COUNTY...

AT 116 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM FLETCHER TO SUWANNEE...OR ALONG A LINE
EXTENDING FROM 6 MILES NORTHWEST OF BELL TO 22 MILES SOUTH OF CROSS 
CITY...MOVING EAST AT 40 MPH. SEVERAL TREES HAVE BEEN BLOWN DOWN 
ACROSS DIXIE COUNTY.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OLD
TOWN AND YELLOW JACKET

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3... OR YOU MAY CONTACT LAW
ENFORCEMENT.

&&

LAT...LON 2946 8298 2935 8306 2929 8316 2943 8324
      2942 8329 2983 8299 2983 8290 2982 8293
      2972 8295 2962 8297 2958 8294
TIME...MOT...LOC 0619Z 258DEG 35KT 2982 8291 2933 8317

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 25, 11:48 PM EST, 47 minutes earlier.

Area forecast discussion, Feb 25, 11:48 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1148 PM EST Wed Feb 25 2015

.Near Term [Through Tonight]...

After an extremely convective active evening with several pockets
of strong to severe thunderstorms over virtually the entire CWA,
one final band of strong storms with torrential rainfall is
gradually working its way to the northeast across the SE FL Big
Bend. The brunt of this activity is affecting Taylor county at the
moment, while also clipping a portion of Madison and Lafayette
counties. Since this line extends well to the S and W in the Gulf
of Mexico, all of Dixie and Lafayette counties will be impacted by
this convection as well with possible severe wind gusts and
localized flooding before the night is over.

&&

.Aviation...

[Through 00Z Friday] It was a wild and crazy night for Tafs across
the CWA with just about every weather element experienced except
frozen precipitation. The good news is that the rainfall (much of
it heavy at times which kept Cigs and Vis quite low) has tapered
off and moved to the east of all sites but VLD. The main concern
for Thursday at all of the terminals is if/when will the mainly
MVFR level Cigs break, and as of the 00 UTC package I composed,
some improvement appeared likely at all sites, but actual breaking
out into VFR conditions was only expected at ECP. Hopefully, this
will change on either the upcoming 06 or 12 UTC packages so more
sunshine can be experienced.

&&

.Prev Discussion [325 PM EST]...

.Short Term [Thursday Through Friday Night]...
Low pressure will be off the Carolinas by early Thursday morning,
with high pressure building into the local forecast area.
Temperatures will continue to be below normal on Thursday, with
highs mostly in the lower to mid 50s. After a cool start to
Friday, with lows in the mid 30s northwest to lower 40s southeast,
only a modest warmup is expected by afternoon. Sprawling 1040mb
high pressure center over the midwest will limit the warming as
northerly winds help to reinforce the cool airmass.

.Long Term [Saturday Through Wednesday]...
Sprawling surface high over the midwest will continue to limit the
warmup through Saturday, with temperatures remaining several
degrees below normal. There may also be a few showers along the
old frontal boundary in the southeastern Big Bend. A more
substantial warmup will begin on Sunday as an upper ridge begins
to build over the Gulf and the low level flow begins to veer to
the east. May also see a chance of rain return to the forecast as
the stalled front to the south moves back to the north as a warm
front. By Monday, temperatures will be back to near normal levels,
with highs pushing into the 70s.

.Marine...
Strong southerly winds will shift to the northwest from west to
east overnight as low pressure moves across the coastal waters.
May see a few gusts to gale force this evening, especially as a
line of strong thunderstorms moves across the waters, but expect
duration to be short so will maintain Small Craft Advisory. Winds
and seas will diminish below headline criteria on Thursday as high
pressure builds in behind the low. However, conditions will return
to exercise caution levels by Saturday.

.Fire Weather...
Widespread rainfall of generally 1 to 2 inches will keep Wet Flag
conditions going throughout the CWA for the remainder of today and
tonight. Cooler and drier air will initially work into the region
behind this low pressure system, with a warming trend expected on
Sunday. However, dewpoints will also increase with the warmup,
keeping any potential for Red Flag conditions at bay for the
foreseeable future.

.Hydrology...
Widespread rainfall totals of 1-2 inches are expected through
tonight across the area with localized amounts in excess of 3
inches possible. These totals will cause rises along our area
rivers and bring several sites along the Kinchafoonee Creek and
the Choctawhatchee, Ochlockonee, Aucilla, and Upper Withlacoochee
Rivers into action stage. The Withlacoochee River at Valdosta and
Kinchafoonee Creek at Dawson are both likely to crest just below
minor flood stage by the end of the week, but could crest higher
and earlier if rainfall totals end up being higher than currently
forecast.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   43  55  38  60  40 /  90  10  10   0  10
Panama City   44  55  40  57  42 /  80   0   0   0  10
Dothan        37  51  35  53  35 /  90   0  10   0  10
Albany        39  53  36  56  37 /  90  10  10   0  10
Valdosta      44  55  41  60  41 / 100  10  10   0  10
Cross City    53  63  42  63  44 /  90  20  10   0  20
Apalachicola  47  56  43  59  46 /  90  10   0   0  10

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...Small Craft Advisory until 3 AM EST Thursday for Apalachee Bay-
     Coastal waters From Ochlockonee River to Apalachicola FL
     out to 20 NM-Coastal waters from Suwannee River to Keaton
     Beach FL out 20 NM-Coastal waters from Apalachicola to
     Destin FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
     to Destin FL from 20 to 60 NM.

&&

NEAR TERM...GOULD
SHORT TERM...CAMP
LONG TERM...CAMP
AVIATION...GOULD
MARINE...CAMP
FIRE WEATHER...GOULD
HYDROLOGY...MOORE

In the hours before

Local storm report, Feb 25, 10:24 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1024 PM EST WED FEB 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     MARINE TSTM WIND 18 S ST GEORGE ISLAND   29.41N 84.86W
02/25/2015  M53 MPH          GMZ755             FL   C-MAN STATION

            46 KNOT PEAK GUST IN A THUNDERSTORM AT THE C-TOWER.

&&

08-LAMERS
Local storm report, Feb 25, 10:52 PM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1052 PM EST WED FEB 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND DMG     PERRY-FOLEY AIRPORT     30.07N 83.58W
02/25/2015                   TAYLOR             FL   911 CALL CENTER

            MULTIPLE TREES AND POWERLINES DOWN IN TAYLOR COUNTY.

&&

WESTON
Local storm report, Feb 25, 11:14 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1114 PM EST WED FEB 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     MARINE TSTM WIND 18 S ST GEORGE ISLAND   29.41N 84.86W
02/25/2015  M56.00 MPH       GMZ755             FL   C-MAN STATION

            49 KNOT PEAK GUST IN A THUNDERSTORM AT THE C-TOWER.
            EARLIER 46 KNOT GUST WAS AT 940 PM.

&&

08-LAMERS
Local storm report, Feb 25, 11:41 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1141 PM EST WED FEB 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     BOYD                    30.19N 83.61W
02/25/2015                   TAYLOR             FL   911 CALL CENTER

            TREES DOWN ON HIGHWAY 221 NORTH.

&&

WESTON
Local storm report, Feb 25, 11:42 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1142 PM EST WED FEB 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND DMG     HAMPTON SPRINGS         30.08N 83.65W
02/25/2015                   TAYLOR             FL   911 CALL CENTER

            TREE DOWN ON POWERLINES ON HIGHWAY 98 WEST

&&

WESTON
Local storm report, Feb 26, 12:26 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1226 AM EST THU FEB 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     3 SE MEXICO BEACH       29.92N 85.38W
02/25/2015  E50 MPH          GULF               FL   PUBLIC

            PUBLIC ESTIMATED WIND GUSTS OF 50 MPH WITH BRANCHES 2-3
            INCHES IN DIAMETER DOWN AND LARGE TRASH CANS AND LAWN
            FURNITURE BLOWN AROUND. SOME DAMAGE TO A PATIO DOOR AS
            WELL.

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 7:22 PM ESTTornado WarningTAEFranklin, Gulf, Liberty23 min
Feb 25, 8:10 PM ESTSevere Thunderstorm WarningTAELeon, Wakulla35 min
Feb 25, 8:30 PM ESTSevere Thunderstorm WarningTAEJefferson, Leon, Taylor, Wakulla30 min
Feb 25, 8:43 PM ESTSpecial Marine WarningTAE62 min
Feb 25, 8:50 PM ESTSevere Thunderstorm WarningTAEFranklin, Jefferson, Taylor, Wakulla40 min
Feb 25, 8:57 PM ESTSevere Thunderstorm WarningTAEJefferson, Madison, Taylor48 min
Feb 25, 9:38 PM ESTSpecial Marine WarningTAE2 hr
Feb 25, 9:44 PM ESTSevere Thunderstorm WarningTAELafayette, Madison, Taylor61 min
Feb 25, 10:39 PM ESTSevere Thunderstorm WarningTAELafayette, Madison, Taylor66 min
Feb 25, 11:15 PM ESTSpecial Marine WarningTAE2 hr
Feb 25, 11:20 PM ESTAreal Flood AdvisoryTAETaylor115 min
Feb 25, 11:42 PM ESTSevere Thunderstorm WarningTAEDixie, Lafayette, Madison, Taylor63 min
Feb 26, 1:51 AM ESTRip Current StatementTAEBay, Gulf, Walton17 hr
Feb 26, 3:34 PM ESTSmall Craft AdvisoryTAE7 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.